Niacin-statin combination tied to skin, muscle side effects

Wed Feb 27, 2013 6:44pm EST

Feb 27 (Reuters Health) - A quarter of people taking niacin combined with a drug to prevent one of its side effects as part of a four-year-old heart study dropped out early because of muscle weakness or other issues, a new study found.

Previous research suggested that niacin could boost "good" HDL cholesterol levels, but it was unclear whether the B-vitamin would improve heart health. The data from the new study, which included 25,000 people in Europe and China, are being presented next month at the American College of Cardiology annual meeting in San Francisco.

The trial led Merck & Co Inc to pull its niacin-based cholesterol drug, Tredaptive, from the market last month, when it was determined its heart-related benefits did not outweigh its risks. Tredaptive combines long-acting niacin with a Merck experimental drug called laropiprant, which was meant to prevent the facial flushing that is a common side effect of niacin.

The current analysis details participants' side effects and reasons for leaving that trial, and finds that itching and rashes, indigestion and muscle problems were common among those taking the niacin-laropiprant combination.

One group in the study received Tredaptive along with a statin, a standard class of cholesterol treatments that work instead by lowering "bad" LDL cholesterol. Another group received only a statin.

"There's been a lot of interest in trying to find therapies to raise HDL," said Dr Erin Michos, a cardiologist at the Johns Hopkins School of Medicine in Baltimore.

"Unfortunately, I think there's a growing body of evidence that's going to put the nail in the coffin for niacin," said Michos, who was not involved in the new research.

Before starting the trial, Jane Armitage from the University of Oxford, and her colleagues gave about 38,000 potential participants niacin and laropiprant to make sure they could tolerate the combination.

A third of those people opted not to enter the trial, most for medical reasons including itchy skin and rashes or stomach or muscle problems. Sixty-nine of them had a serious reaction to niacin, including 29 who developed the muscle fiber condition, myopathy.

During the next four years, 25 percent of participants in the Tredaptive group withdrew from the study, compared with less than 17 percent in the group taking only statins. Again, reasons for stopping early were often tied to skin, stomach and muscle side effects, Armitage and her colleagues wrote in the European Heart Journal.

The study was funded by a grant from Merck, whose Zocor (simvastatin) was also used in the trial.

Merck announced on Jan. 11 that it was recalling Tredaptive, which was marketed to raise HDL levels. The drug had not been approved in the United States, but was sold in about 40 countries (see Reuters story of Jan. 11, 2013 here:).

Michos said most people in the new study had their LDL cholesterol levels under control before starting niacin.

For those people, "I would not recommend it at this time," she said. "I think there's no role for adding niacin just to increase the HDL."

Dr William Boden, chief of medicine at the Samuel S. Stratton VA Medical Center in Albany, New York, urged a cautious interpretation of the findings, however.

His own research on statins and niacin, without laropiprant, did not show the same high rate of side effects. That work was done for Abbott Laboratories Inc on its niacin product, Niaspan.

"I continue to be baffled as to how the investigators can be so certain that this is niacin-related," said Boden, who is also from Albany Medical College. "We cannot simply, in my opinion, implicate one component of a combination drug over the other component."

Standard niacin can be bought over-the-counter for about $15 per month.

Michos said it is possible laropiprant offset the benefits of niacin.

Although neither Boden's own research nor the new trial seemed to show a benefit with niacin, he said certain people - such as those who cannot take statins or do not get better on the maximum doses - should not necessarily give up on the vitamin.

"I think it would be ill-advised for patients to throw the baby out with the bath water and abandon ship with niacin," Boden added.

FILED UNDER:
Comments (0)
This discussion is now closed. We welcome comments on our articles for a limited period after their publication.